Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 40, NWS La Crosse, WI

September 16, 2016Clayton County, Iowa

NWS La Crosse, WI issued this river flood warning at Sep 16, 2016, 5:01 AM CDT for Clayton County, Iowa. It took effect at Sep 16, 2016, 7:43 AM CDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Sep 16, 2016, 5:01 AM CDT (10:01 UTC)
In effect from
Sep 16, 2016, 7:43 AM CDT
Expired
Sep 19, 2016, 3:34 PM CDT
In force
3 days
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Clayton County, IA

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 13.36 ft at Sep 16, 2016, 3:00 PM CDT.

actionminormoderate101509/1609/1709/1809/1909/20
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

400 
WGUS43 KARX 161001
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
National Weather Service La Crosse WI
501 AM CDT FRI SEP 16 2016

...Minor Flooding along the Turkey River...

.Heavy rainfall last night is causing renewed rises on the Turkey
River and its tributaries. With water levels already running high
around the area thanks to all of the recent wet weather, this rain
looks to result in minor flooding once again along the Turkey River.
Here is the latest stage and forecast information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, & 
including NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-162201-
/O.NEW.KARX.FL.W.0040.160916T1243Z-160919T2034Z/
/EKDI4.1.ER.160916T1243Z.160917T0600Z.160919T0234Z.NO/
501 AM CDT FRI SEP 16 2016

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River At Elkader.
* until Monday afternoon.
* At 4:45 AM Friday the stage was 10.8 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage this morning and reach a crest
  near 15.5 feet by Saturday morning. 
  
&&
 
LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146

$$

IAC043-162201-
/O.NEW.KARX.FL.W.0041.160916T1747Z-160919T0000Z/
/GRBI4.1.ER.160916T1747Z.160917T0600Z.160918T0600Z.NO/
501 AM CDT FRI SEP 16 2016

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River At Garber.
* from this afternoon to Sunday evening.
* At 4:15 AM Friday the stage was 12.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage early this afternoon and reach a 
  crest near 19.5 feet by Saturday morning. 
* Impact...At 19.0 feet...County Road X3C at the south end of Garber 
  becomes inundated.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$

MW
5 follow-up statements
605 
WGUS83 KARX 161524
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
1024 AM CDT FRI SEP 16 2016

.The Turkey River has reached minor flood stage at Elkader and
is forecast to reach minor flood stage at Garber by Saturday 
morning.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-170624-
/O.EXT.KARX.FL.W.0040.000000T0000Z-160919T0224Z/
/EKDI4.1.ER.160916T1341Z.160917T0600Z.160918T0824Z.NO/
1024 AM CDT FRI SEP 16 2016

The Flood Warning continues for
  The Turkey River At Elkader.
* until Sunday evening...Or until the warning is cancelled.
* At  9:45 AM Friday the stage was 12.4 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 15.0 feet by 
  Saturday morning. The river will fall below flood stage Sunday 
  morning.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146

$$

IAC043-170624-
/O.EXT.KARX.FL.W.0041.160917T0500Z-160918T1400Z/
/GRBI4.1.ER.160917T0500Z.160917T1200Z.160917T2000Z.NO/
1024 AM CDT FRI SEP 16 2016

The Flood Warning continues for
  The Turkey River At Garber.
* from late tonight to Sunday morning...Or until the warning is 
  cancelled.
* At  9:15 AM Friday the stage was 13.7 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday morning and continue 
  to rise to near 17.7 feet by Saturday morning. The river will fall 
  below flood stage by Saturday.
* Impact...At 17.0 feet...Minor flooding begins in the communities of 
  Garber, Osterdock and Millville.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$

Aegerter
760 
WGUS83 KARX 170212
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
912 PM CDT FRI SEP 16 2016

.The Flood Warning continues for the Turkey River from Elkader to
Garber.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-171712-
/O.EXT.KARX.FL.W.0040.000000T0000Z-160919T0200Z/
/EKDI4.1.ER.160916T1341Z.160917T0600Z.160918T0800Z.NO/
912 PM CDT FRI SEP 16 2016

The Flood Warning continues for
  The Turkey River At Elkader.
* until Sunday evening...Or until the warning is cancelled.
* At  8:45 PM Friday the stage was 13.1 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 13.8 feet by 
  Saturday morning. The river will fall below flood stage Sunday 
  morning.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146

$$

IAC043-171712-
/O.EXT.KARX.FL.W.0041.160917T1200Z-160918T0600Z/
/GRBI4.1.ER.160917T1200Z.160917T1200Z.160917T1200Z.NO/
912 PM CDT FRI SEP 16 2016

The Flood Warning continues for
  The Turkey River At Garber.
* from Saturday morning to late Saturday night...Or until the warning
  is cancelled.
* At  8:15 PM Friday the stage was 16.6 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  Saturday morning.
* Impact...At 17.0 feet...Minor flooding begins in the communities of 
  Garber, Osterdock and Millville.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$
458 
WGUS83 KARX 170826
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
326 AM CDT SAT SEP 17 2016

.The Turkey River has crested and water levels are now falling.
Flooding is not anticipated to occur in the Garber area, so the
warning there has been cancelled.  For the Elkader area, the river
should drop below flood stage by evening. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-172326-
/O.EXT.KARX.FL.W.0040.000000T0000Z-160918T1400Z/
/EKDI4.1.ER.160916T1341Z.160916T2000Z.160917T2000Z.NO/
326 AM CDT SAT SEP 17 2016

The Flood Warning continues for
  The Turkey River At Elkader.
* until Sunday morning...Or until the warning is cancelled.
* At 2:45 AM Saturday the stage was 12.6 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by this evening.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146

$$

IAC043-170856-
/O.CAN.KARX.FL.W.0041.000000T0000Z-160918T0600Z/
/GRBI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
326 AM CDT SAT SEP 17 2016

The Flood Warning is cancelled for
  The Turkey River At Garber.
* At 2:15 AM Saturday the stage was 16.2 feet.
* Flood stage is 17.0 feet.
* Forecast...The river crested below flood stage at 16.65 feet. The 
  river will continue to fall below 14 feet by Sunday afternoon.

$$

MW
649 
WGUS83 KARX 171545
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
1045 AM CDT SAT SEP 17 2016

.Water levels on the Turkey River continue to fall. For the
Elkader area, the river should drop below flood stage this
afternoon.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-180645-
/O.CON.KARX.FL.W.0040.000000T0000Z-160918T1400Z/
/EKDI4.1.ER.160916T1341Z.160916T2000Z.160917T2000Z.NO/
1045 AM CDT SAT SEP 17 2016

The Flood Warning continues for
  The Turkey River At Elkader.
* until Sunday morning...Or until the warning is cancelled.
* At  9:45 AM Saturday the stage was 12.1 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by this afternoon.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146

$$

Aegerter
294 
WGUS83 KARX 172007
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
307 PM CDT SAT SEP 17 2016

.River levels continue to fall.

The Turkey River at Elkader has dropped below flood stage and will
continue to fall through Sunday. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-172037-
/O.CAN.KARX.FL.W.0040.000000T0000Z-160918T1400Z/
/EKDI4.1.ER.160916T1341Z.160916T2000Z.160917T1652Z.NO/
307 PM CDT SAT SEP 17 2016

The Flood Warning is cancelled for
  The Turkey River At Elkader.
* At  2:45 PM Saturday the stage was 11.8 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at 11:52 AM Saturday.
* Forecast...The river will continue to fall to 11.2 feet by Sunday 
  morning.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Sep 16, 3:00 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 16, 3:00 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
300 AM CDT Fri Sep 16 2016

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Fri Sep 16 2016

Main forecast challenges revolve around the rain chances today.
Complex of storms moved into the area last evening and died off.
But it left behind an east-west stationary boundary across IA, and
convection continues to fire near and just north of it as warm and
moist air overruns the cold pool. Storms have been pretty
efficient rain producers, dropping 1-2 inches in a short period of
time as they passed. The more general overrunning rains have been
a bit more moderate, up to a quarter-inch per hour for the most
part. Last batch of convection is moving quickly east across IA as
of 0730z with subsidence behind it helping to diminish the rain
area. Trying to time the forecast for a reduction in rain chances
as this nears. Should then be somewhat of a lull in the action
later this morning into early afternoon before diurnal heating and
the approach of another weak disturbance rotating east into the
area from the larger upper low circulation plodding east from the
Dakotas into northern MN by afternoon. Anticipate a general
increase in showers and a few thunderstorms as this occurs, so
kept the higher chances going into the afternoon. Anticipate a
decrease in activity again during the evening. In general do not
anticipate any widespread heavy rainfall but with the very soggy
conditions and rivers already running high, will have to monitor
things closely.

.LONG TERM...(Saturday through Thursday)
Issued at 300 AM CDT Fri Sep 16 2016

Upper level low opens up and ejects eastward by Saturday, allowing
high pressure to take hold. But with the upper low still nearby,
the last energy rotating down on the back side combined with the
lingering cold pool could result in some spotty showers and
isolated thunderstorms over primarily northern WI. High pressure
should maintain dry and pleasant fall weather for Sunday. But the
next disturbance in the developing zonal flow regime will bring a
short wave trough into the region by Monday. Enough warm air and
instability builds during the day for vigorous updrafts, with some
models suggesting MUCAPE up to 2500-3000 J/kg, and ample shear.

Another round of storms looks to be moving through Wednesday into
Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1135 PM CDT Thu Sep 15 2016

Ongoing convection looks to drive east of the TAF sites
overnight...mostly just -shra. Can't rule out isolated
thunder...but not enough confidence in timing/coverage to keep
in forecast.

Models continue to point toward some lowering of vsbys from br
toward 12z...along with a few hour period in the morning of mvfr
cigs. Going to follow this trend for now. Look for some bump upwards
in cigs as the day wears on Friday...which could drop back down to
at least mvfr levels overnight Fri/Sat as a low pressure system
moves northeast.

&&

.HYDROLOGY...
Issued at 300 AM CDT Fri Sep 16 2016

Storms this past evening were very efficient rain producers, with
convection occurring in an environment of precipitable water
between 1.80 and 2.00 inches and warm cloud depths of 3.5 to 4 km.
Indeed automated rain gauges were showing some amounts of 1.5 to
2 inches in about 90 minutes (or less). Thankfully the storms were
transient through our forecast area so that flooding was less of a
concern. But just to our south over central Iowa the storms were
training over the same general areas, similar to what we saw back
in late August and again in early September, which led to our
flooding. While we may have dodged the flash flooding, still need
to watch our creeks and rivers. They are still running high for
the most part with all of this rain over the past month, and this
rain will only cause them to go up again. Be sure to monitor our
latest Hydrologic Statements (RVSARX) and our website
(water.weather.gov/ahps2/index.php?wfo=arx) for the latest river
levels and forecast information.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...Rieck
HYDROLOGY...MW
Hazardous weather outlook, Sep 16, 3:37 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
337 AM CDT FRI SEP 16 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
337 AM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT. THERE IS
A CHANCE THAT A FEW OF THOSE STORMS COULD BECOME STRONG.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM LATE TUESDAY THROUGH
THURSDAY BUT AS OF NOW IT IS TOO EARLY TO DETERMINE THE POTENTIAL
FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT RAINFALL REPORTS
ARE ALWAYS APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW

In the hours before

Local storm report, Sep 16, 12:55 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1255 AM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     COLWELL                 43.16N 92.59W
09/15/2016  M54.00 MPH       FLOYD              IA   PUBLIC

            SMALL BRANCHES KNOCKED DOWN. LARGEST BRANCH WAS
            APPROXIMATELY 6 INCHES IN DIAMETER. TIME ESTIMATED.

0735 PM     TSTM WND DMG     CHARLES CITY            43.07N 92.68W
09/15/2016                   FLOYD              IA   TRAINED SPOTTER

            MINOR TREE DAMAGE REPORTED.

0736 PM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
09/15/2016  M1.13 INCH       MOWER              MN   AWOS

            RAINFALL IN 40 MINUTES

0755 PM     HEAVY RAIN       CHARLES CITY            43.07N 92.68W
09/15/2016  M1.60 INCH       FLOYD              IA   AWOS

            HOURLY RAINFALL.

0805 PM     HEAVY RAIN       COLWELL                 43.16N 92.59W
09/15/2016  M1.20 INCH       FLOYD              IA   PUBLIC

            1.2 INCHES OF RAIN SO FAR, INCLUDING 1 INCH IN 20
            MINTUES. STILL RAINING LIGHTLY.

1132 PM     TSTM WND DMG     MONONA                  43.05N 91.39W
09/15/2016                   CLAYTON            IA   LAW ENFORCEMENT

            A LARGE TREE BRANCH FELL ON TOP OF POWER LINE ON MAIN
            STREET. THE POWER LINE THEN ENDED UP ON A HOUSE.

1150 PM     HEAVY RAIN       PRAIRIE DU CHIEN        43.04N 91.14W
09/15/2016  M1.49 INCH       CRAWFORD           WI   AWOS

            HOURLY RAINFALL.

&&

BOYNE
Local storm report, Sep 16, 3:08 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 AM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HEAVY RAIN       GARBER                  42.74N 91.26W
09/16/2016  M2.20 INCH       CLAYTON            IA   MESONET

0230 AM     HEAVY RAIN       3 NW AUSTIN             43.70N 93.01W
09/16/2016  M2.03 INCH       MOWER              MN   MESONET

0245 AM     HEAVY RAIN       2 W IONIA               43.04N 92.50W
09/16/2016  M2.06 INCH       CHICKASAW          IA   MESONET

&&

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:01 AM CDTRiver Flood WarningARXClayton62 hr

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.